Forum

taking tecfidera with diabetes

Can anyone help who is a diabetic and taking Tecfidera.

I’ve been prescribed, but after reading the forums I’m worried about the side effects in particular nausea, which for a diabetic isn’t great.

My blood sugars being high are also an instigator for a relapse to be brought on and last time taking steroids really messed with everything!!!

Any help would be greatly appreciated.

hi dexter

i’m on tecfidera but i don’t have diabetes (luckily for me).

i should imagine it would be a problem having to eat before each dose of tec to avoid the nausea.

this is because i don’t have a good appetite.

get some advice from your diabetes nurse on what to eat if you are worried.

the only side effect i’ve had is nausea but not everyone gets this.

you could ask for a more gradual start by having more of the lower dose (most people only get one weeks supply).

this should help your body cope with this new drug.

you just have to take the plunge and if the side effects are unbearable pop back here and ask us again.

sorry for being so woolly in my reply

basically you should speak to your diabetes nurse and ask for more of the lower dose tecfidera.

good luck

carole x

Thanks Carole, think your right will check with the nurse, probably just need to take the plunge and see what happens hope the benefits out way the effects!

I have diabetes and just started Tecfidiera this week. My neuro did not mention potential problems because of diabetes but previously warned of the impact that steroids could have - so I have avoided them so far.

for other reasons I am worried about potential nausea. Haven’t had it yet but only five days in and on quarter the full dose. There is loads of comment from people on here who seemed to have managed the nausea problems through timing their drugs with their food and eating certain types of food - worth a search

best wishes

Thanks David that’s very helpful… You are right to avoid the steroids they really affect sugar levels. I started the tablets today and so far only had the flushing…

Fingers crossed it works ok hoping benefits will be worth it!

Hey Dexter, Wondering if you started w Tecfidera? I’m an ex-spouse (but still close friends) of someone who is Type 1 diabetic and now also has MS (diagnosed Jan 2014). She started on Copaxone but with that not only did she have new lesions on 2 MRIs a few months apart but it gave her an awful itchy rash at her injection site that would last 2-3 days, so it was always somewhere and was incredibly uncomfortable for her. She started Tec earlier this year and after 6 mos her recent MRI showed no new lesions, a first for her since being diagnosed! She luckily didn’t experience any sickness/stomach issues at all, but is now experiencing some hair loss. (It’s one of those things that you see when you google it, but the Tec manufacturer hasn’t listed it as a side effect.) It started a couple months after starting the Tec. A person off the street would probably say her hair looked OK, but knowing how thick it used to be, it’s a big difference (she guesses maybe losing 3x normal amount when she washes her hair, etc). For now she’s sticking with it since she doesn’t feel there are many other options due to the diabetes etc. Best of luck to you!!

Oh shoot, I forgot another important side effect so this is an addendum to my first post. She said she had some issues with experiencing more lows than usual, especially at night, so that was a bit unnerving for her. I can’t give you details but it was definitely something she attributed to the Tec as well.